Commentarii Mathematici Helvetici


Full-Text PDF (357 KB) | Metadata | Table of Contents | CMH summary
Volume 85, Issue 4, 2010, pp. 907–949
DOI: 10.4171/CMH/214

Published online: 2010-08-31

Maslov class rigidity for Lagrangian submanifolds via Hofer’s geometry

Ely Kerman[1] and Nil I. Şirikçi[2]

(1) University of Illinois at Urbana-Champaign, USA
(2) University of Illinois at Urbana-Champaign, USA

In this work, we establish new rigidity results for the Maslov class of Lagrangian submanifolds in large classes of closed and convex symplectic manifolds. Our main result establishes upper bounds for the minimal Maslov number of displaceable Lagrangian submanifolds which are product manifolds whose factors each admit a metric of negative sectional curvature. Such Lagrangian submanifolds exist in every symplectic manifold of dimension greater than six or equal to four.

The proof utilizes the relations between closed geodesics on the Lagrangian, the periodic orbits of geometric Hamiltonian flows supported near the Lagrangian, and the length minimizing properties of these flows with respect to the negative Hofer length functional.

Keywords: Lagrangian submanifold, Maslov class, Floer theory, Hofer’s geometry

Kerman Ely, Şirikçi Nil: Maslov class rigidity for Lagrangian submanifolds via Hofer’s geometry. Comment. Math. Helv. 85 (2010), 907-949. doi: 10.4171/CMH/214